Topic: Trouble swallowing food

My girlfriend dx'd with Klatskin tumor early in July is now receiving
external radiation treatment, and has had about twenty treatments.
After about the second week she started to have pain in the upper
GI areas just below the esophogus.  I read that this happens to patients
and should go away a few weeks after the radiation treatments end.
The problem is that this keeps her from eating.  She is down to 107lbs
from 137, when this nightmare all started.
She is taking marinol to try to enhance her appetite, but that gives her a
headache. She tries Xantac for the heartburn like pain.
I have read about cachexia and the way that  the tumor becomes nourished
instead of the nutrients going through the blood to the organs, tissue,
muscle and bones.  Anyone with any suggestions on how she can
at least maintain some weight without feeling this pain?  She is
wasting away.
Her oncologists were trying to get her to go on an oral chemo regimen,
but she trurned it down.  She has been washing down extra strength
tylenol with her protein shakes.  Solid food does not cause her nausea,
but pain.
I check this site several times a day and there is a lot of good infromation
being shared by all of us dealing with this cruel, insidious disease.

Re: Trouble swallowing food

My husband had external radiation along with Xeloda for his klatskin tumor. He did not have pain but did suffer from gastritis which we assumed was because of damage being done. It did go away weeks after his radiation ended. I would have him drink gingerale before he ate to help bring up the gas and I think he took the little purple pill (prilosec?) and some other over the counter ant-acids. I just had to make foods that he could tolerate like pudding and oatmeal, eggs etc. She should be about done if she has had 20 treatments so hopefully she will heal soon. I hope the treatments have been successful. My husband had excellent resulkts from his. It was worth all of the discomfort!  Best wishes. Mary

3 (edited by JeffG Fri, 26 Oct 2007 07:16:07)

Re: Trouble swallowing food

Leebythesea....  I'm asking myself is your girlfriend having normal bowel movements like once a day or is she like every 3-4 days.  I'm just thinking out loud if she is not having regular bowel movements this could be causing pressure, pain, and heart burn.  Also drinking just fluids your apt to have more reflux and heart burn if bowels are sluggish.  You might want to try small amounts of solid foods several times a day and discuss with doctor  or not There is a lot I've done with out discussing  with the doc but it is highly recommended to do so, anyway, about buying over the counter Ducolux (stool softener) not laxative.  Take a couple capsules a day until you notice bowel movement begin to increase and then cut back dosage to everyother day, then to one capsule every other day.  I'm just giving this infor as you didn't mention anything about bowel movements which was the culprit in my case when having radiation.  Once you can get your bowel movements going once a day and eating more nutritional solid foods spaced out over the day I felt like a new person.  I guess that's all I got to offer at this time.  If she is going to the bathroom regular, I can't think of anything else at the moment .  Wish your friend relief real soon.
God Bless,
Jeff G.
P.S.  One other thing I did was spray and swallow chloraseptic spray to numb things up before eating.  I guess I'm saying sometimes we have to think out side of the box as visits with doctors we a lot of times don't get to explain everything.  Good Luck.

Take it to the Limit,One More Time! (Eagles)

4 (edited by Lisa Fri, 21 Dec 2007 10:04:08)

Re: Trouble swallowing food

I had the exact same thing happen during my radiation.  My Gastroenterologist said my esophagus was the worst he had ever seen.  He put me on Prilosec immediately (2 x per day) and it really helped.

Oh yeah, my doc also said to stay away from the Tylenol because it can hurt an already damaged liver.  Try an non acetimenophen (sp?) pain reliver.

Re: Trouble swallowing food

The oncologist gave my wife a prescription for the appetite enhancer, megace. It's expensive but seems to work.  We also had trouble with constipation.  I can't remember the name of what he prescribed, but it's a thick syrup that draws moisture into the bowel and relieves the constipation.  Protonix is prescribed for stomach acid reflux.

     Steve

God give strength to everyone affected by this terrible disease.